Alert archive / Pennsylvania / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Binghamton, NY

November 8, 20244 counties in Pennsylvania

NWS Binghamton, NY issued this red flag warning at Nov 8, 2024, 8:31 AM EST for 4 counties in Pennsylvania. It took effect at Nov 8, 2024, 9:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2024, 8:31 AM EST (13:31 UTC)
In effect from
Nov 8, 2024, 9:00 AM EST
Expired
Nov 8, 2024, 6:00 PM EST
In force
9 hr
Issued by
NWS Binghamton, NY

Counties Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WWUS81 KBGM 081331
RFWBGM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Binghamton NY
831 AM EST Fri Nov 8 2024

PAZ044-047-048-072-082145-
/O.NEW.KBGM.FW.W.0002.241108T1400Z-241108T2300Z/
Lackawanna-Luzerne-Pike-Southern Wayne-
831 AM EST Fri Nov 8 2024

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR LUZERNE, LACKAWANNA, SOUTHERN
WAYNE, AND PIKE COUNTIES...

The National Weather Service in Binghamton has issued a Red Flag
Warning, which is in effect until 6 PM EST this evening. 

* AFFECTED AREA...Luzerne, Lackawanna, Southern Wayne, and Pike
  Counties.

* WIND...West at 10 to 15 mph, gusting to 20 to 25 mph.

* HUMIDITY...As low as 30%.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
366 
WWUS81 KBGM 082305
RFWBGM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Binghamton NY
605 PM EST Fri Nov 8 2024

PAZ044-047-048-072-090015-
/O.EXP.KBGM.FW.W.0002.000000T0000Z-241108T2300Z/
Lackawanna-Luzerne-Pike-Southern Wayne-
605 PM EST Fri Nov 8 2024

...RED FLAG WARNING HAS EXPIRED FOR LUZERNE, LACKAWANNA, SOUTHERN
WAYNE AND PIKE COUNTIES...

With temperatures gradually cooling after sunset humidity levels
will continue to rise through the evening and overnight,
eventually reaching 65 to 75%. Winds will continue to gradually
diminish overnight, decreasing below 10 mph before daybreak.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at Nov 8, 6:40 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Nov 8, 6:40 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
640 AM EST Fri Nov 8 2024

.SYNOPSIS...
A cold front will move in from the north today, which will
result in some scattered showers for Central NY. Otherwise, it
will be partly to mostly sunny today, along with gusty winds in
the afternoon. Seasonable and dry weather will continue through
the first half of the weekend, before the next system brings
rain showers to the area Sunday into Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
640 AM Update:

Made some minor tweaks to the hourly temperatures for the early
morning hours to reflect latest observations, but otherwise the
forecast remains on track.

350 AM Update:

A shortwave and trailing cold front will drop down into Central
NY today, which may result in a few light rain showers. That
being said, this shortwave will be rather moisture-starved, so
as we have seen happen a lot recently during this dry stretch of
weather, not expecting much QPF from this. Farther to the south
(Twin Tiers southward), dry conditions are expected today with
partly sunny to mostly sunny skies. Temperatures will be a bit
above normal with highs expected to be in the mid 50s to mid
60s.

With afternoon mixing and a tightening pressure gradient, winds
will become quite gusty this afternoon with occasional gusts of
25-30 mph possible at times. This combined with low relative
humidity and dry fuels may increase the risk for wildfire
spread, especially for Northeast PA to the Catskills. A Special
Weather Statement for fire weather has been re-issued for today
for those areas after coordinating with surrounding offices.

With high pressure moving in tonight, the pressure gradient will
ease and therefore winds will be diminishing this evening. Some
lake effect clouds and perhaps a few light showers will be
possible in the evening for Central NY, but otherwise mostly
clear skies are expected tonight. Lows are expected to be in the
mid 20s to mid 30s.

High pressure will bring plenty of sunshine to the area on
Saturday. With a cooler airmass in place, temperatures will be
closer to normal for this time of the year with highs expected
to be in the mid 40s to lower 50s. In fact, this would actually
be a few degrees below normal (normal high temperatures for
today are in the upper 40s to mid 50s).

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
With upper level ridging aloft and surface high pressure
centered over the region, Saturday night looks to be on the
chilly side, with Sunday morning lows dropping into the 20s
across most of the area outside the Wyoming Valley and right
along the Finger Lakes shores.

Sunday will start off dry, but with increasing cloud cover from
west to east as south to southwest flow aloft begins
transporting moisture into the region. An upper low will move
into the Great Lakes on Sunday, as a lead shortwave trough
breaks down the ridge and provides some support for rain showers
west of I-81 late in the afternoon or early in the evening.
Given the strength of the ridge, and the need to moisten up a
rather dry airmass, the later onset of rain showers seems the
way to go, though the GFS still tries to produce showers about 6
hours earlier.

The steadiest rainfall will push through Sunday night, with
lingering showers on Monday mainly focused over north-central
NY. A secondary weak shortwave trough and associated cold front
could bring a few more spotty showers to the area Monday night.
Precip type looks to stay all rain.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Northwest flow off Lake Ontario will likely keep clouds in place
a little longer than what most model guidance suggests, though
winds will shift to northerly and diminish in the afternoon and
evening, allowing for some clearing Tuesday night.

High pressure and dry conditions look to persist into Wednesday,
with another trough and associated cold front looking to sweep
through late Wednesday into Thursday with another round of
much-needed rain showers.

Temperatures look to start out near to slightly above normal
Tuesday, but will likely trend cooler beyond Thursday in the
wake of the aforementioned system.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Mainly VFR conditions are expected through the next 24 hours (at
least through 12Z Saturday). The one exception will be at KRME
through the mid-morning or so with a lower deck of clouds
present there and occasional MVFR ceiling restrictions. A few
isolated showers are possible at KRME, KSYR, and KITH this
afternoon into the early evening, but these are not expected to
cause restrictions.

Gusty west-northwesterly winds are expected to develop by this
afternoon with occasional gusts up to 25kts possible. Winds will
diminish during the evening.

Outlook...

Saturday...Mainly VFR.

Sunday through Monday...Rain showers may bring occasional
restrictions.

Tuesday...Mainly VFR; possible lake effect rain showers in
Central NY.

&&

.FIRE WEATHER...
Gusty westerly winds (occasional gusts of 20-30 mph), combined
with minimum relative humidity values below 30-40 percent in
some spots may increase the potential for fire spread today,
especially during the afternoon.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG
NEAR TERM...BJG
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...BJG
FIRE WEATHER...
Hazardous weather outlook, Nov 8, 3:39 AM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
339 AM EST Fri Nov 8 2024

NYZ009-015>018-022>025-036-037-044>046-055-056-090845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-
339 AM EST Fri Nov 8 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ057-062-PAZ038>040-043-044-047-048-072-090845-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
339 AM EST Fri Nov 8 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Dry conditions and gusty northwest winds will elevate the risk for
wildfire spread today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 8, 3:35 AM EST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
335 AM EST Fri Nov 8 2024

NYZ057-062-PAZ039-040-043-044-047-048-072-081600-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
335 AM EST Fri Nov 8 2024

...ELEVATED RISK OF WILDFIRE SPREAD TODAY...

Northwest winds gusting up to 30 mph, low relative humidity, dry
fuels, and leaf litter will support wildfire spread if any fires
were to ignite.

Any outdoor burning is strongly discouraged. Use extra caution if
handling any potential ignition sources, such as machinery or
matches, and ensure to properly extinguish or dispose cigarette
butts.

BJG

Nearby

Red Flag Warnings in Pennsylvania, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.